I was diagnosed with type two diabetes about 18 months ago and feel I can easily accept the changes to diet that I need to adopt. I am controlled with metformin and that is where the problems came in.
The good news about metformin is that you cannot hypo so it is fairly risk free. The bad news is what it does to your digestion. I could tolerate the cheap stuff at all, suffering appalling stomach cramps and enough wind to run a small power station. If an average person passes wind 12 to 14 times a day, I can achieve this in an hour and t smells terribly too. It is affecting my life, my relationships and my work. My doctor sees it as minor collateral damage and openly states I'm wasting his time with this trivia. I haven't had a solid stool in 18 months and I'm fed up!
Any ideas about balancing metformin controlled diabetes with the need to share the world with other people!!!
I've tried carbon tablets, peppermint is unsuitable as I also have gastric reflux and stomach ulcers. It's getting close to separate bedrooms. Think I'd rather take my chances with diabetes. Please help
How are you? Metformin can indeed cause headache or muscle pain;
weakness; mild nausea, vomiting, diarrhea, stomach pain and gas. The gas is made up primarily of carbon dioxide, hydrogen, and may include methane, that is mixed with nitrogen and oxygen from room air that is inhaled or swallowed. The carbon dioxide, hydrogen, and methane are produced by bacteria in the large intestine while they digest undigested food that reaches the large intestine. Although these gases are odorless, the bacteria also may produce small amounts of sulfur-containing gases that are foul-smelling. (ref: http://www.medicinenet.com/gas/symptoms.htm) Diet modification and intake of probiotic drinks may help. However, if this side effects are affecting your everyday life and relationship, there is the option of changing the option of changing the medicine or dosage as maintenance medication for diabetes. Talk to your doctor about this for proper management. Take care and do keep us posted.
Thank you for guidance. I have tried many things over a reasonable period of time and these are my findings. Reducing dosage of slow release metformin resolved the side effects but at a cost to my blood sugars which at fasting sat typically around 12 against a target of 5. Slowly reintroducing the full dosage helped but from time to time the symptoms return and I have to restart the process. It's a fine balancing act and routines play a part. As a driving test examiner I have a short solo walk from car to office every 57 mins throughout the day and I use this opportunity to clear any build up of gas. Not great for the ozone layer but less antisocial. I have also changed my eating habits to reflect a less meal based approach and more grazing. That also seems to have helped although my weight needs to be closely monitored. I have identified foods which are poorly tolerated, avoiding unnecessary ones and planning consumption of those with health benefits (like onions, nuts etc) so the effects hit when I am alone with my cats (they always look shocked but are always too polite to comment ;-). )I'll continue to post updates in case it helps others in similar situations.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.